Flood, Somerset
- When
- November 30, 4:22 AM EST to 11:53 AM EST
- Where
- Somerset County, South Branch
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.533, -74.700
Heavy rain, that fell overnight on the 29th caused flooding along parts of the North Branch of the Raritan River. Rain began falling during the late afternoon of the 29th and fell at its heaviest during the evening of the 29th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Heavy rain, that fell overnight on the 29th caused flooding along parts of the North Branch of the Raritan River. Rain began falling during the late afternoon of the 29th and fell at its heaviest during the evening of the 29th. The rain ended by sunrise on the 30th. Storm totals included 1.86 inches in Pottersville, 1.27 inches in Blackwells Mills and 1.15 inches in Somerville. The North Branch of the Raritan River at the village of South Branch was above its 7 foot flood stage from 422 a.m. EST through 1153 a.m. EST on the 30th. It crested at 8.2 feet at 9 a.m. EST. The heavy rain was caused by a slow moving cold front that moved through the region. A broad southerly fetch from the Gulf of Mexico helped bring abundant moisture into New Jersey. Storm totals in the state averaged 1 to 2 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Nov 30, 4:00 AM EST, 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 400 AM EST WED NOV 30 2005 .OVERVIEW... THE TRANSITION TO A MUCH COLDER WX REGIME IS UNDERWAY AND FOR THE FIRST TIME IN QUITE A WHL THERE IS BETTER MDL CONSENSUS ABT THE ONE OR TWO LOW PRES SYS EXPECTED TO AFFECT US OVER THE WEEKEND INTO MON. UNTIL THEN WE WILL WALLOW CLOSER TO NML TEMPS TDY AND THU TIL A SECOND SHOT OF COLDER AIR ARRIVES AND INITS CYCLOGEN ON OUR CUR CDFNTL BOUNDARY. THE LOW PRES GETS SERIOUS ONCE IT GETS E OF BOS. ALL THE MDLS HAVE A LOW AFFECTING US OVER THE WEEKEND...WITH THE CANADIAN GGEM AND UKMET HAVING A SECOND STGR WAVE THE COULD AFFECT US ON MON. WHEN ALL THE DUST...RAIN AND/OR SNOW SETTLES ON THIS AFT MON/TUE...NEXT WEEK LOOKS FAIRLY COLD AS A BLOCKY WX PAT OVER CANADA COMBINING WITH A NEG NAO/POS PNA COMBO BECOMES ESTABLISHED. THE 00Z GFS RELAXES THE PATTERN THE FOLLOWING WEEK...BUT THE ENSEMBLES HAVE NOT RUN YET AND DON/T KNOW IF THIS WAS A WARM RUN. PBLMS WITH THE MDLS WILL PERSIST AS NEITHER MDL HAS INIT QUITE WELL WITH THE GFS THE BETTER OF THE TWO. IT MUST BE SAID THAT THE GFS WAS FASTER AND CORRECT WITH ITS CFP CUR OCRG. EVEN WITH ITS BETTER INIT THE GFS WAS TOO HIGH WITH ITS HGTS IN THE ERN CONUS...WAS TOO WARM WITH ITS H8 TEMPS IN IL...WAS TOO COLD WITH THE H8 COLD POCKET IN CNTRL CANADA...WAS TOO FAR E WITH THE H2.5 JET NEAR JAMES BAY...AND THE TROF S OF PADQ IN THE GULF OF ALASKA WAS SLGLTY STGR THAN WHAT IT INIT. SO TO SAY THAT THE WEEKEND/MON EVENTUAL EVOLUTION RMNS IN LWR CONFID MODE IS NOT A STRETCH. && .SHORT TERM (TODAY THROUGH THURSDAY NIGHT)... WILL HAVE SOME CLEAN-UP WORK TO DO WITH LEFTOVER PCPN EARLY IN OUR ERN ZONES. AFT THAT LIKING THE GFS SOLN WILL AFFORD A SLGTLY FASTER IPVMNT OF SKY CONDS. CLR POCKET ALRDY IN OUR WRN ZONES...NONE OF THE MDLS HAVE THIS. OTHER THAN OUR NWRN ZNS WHERE CONVECTIVE TEMPS WILL BE REACHED...WE WILL BE MORE OPTIM ABT THE SKY COVER (NOT GOING WITH THE MOS OVC). GUID MAX TEMPS LOOK REASONABLE ALTHO MOST OF OUR CALENDAR DAY HIGH TEMPS PBLY WERE SET AT MIDN. NOT MUCH CHG TO TNGT/S THINKING AS WEAKENING HI PRES BUILDS E AND STILL GIVES US A DECENT RDTNL COOLING NGT. WE ARE CONCERNED ABT THE SC GETTING TRAPPED UNDER THE INVERSION FAR N AS THE WEAKENING HI WILL NOT HELP. WE WILL GO WITH THE COLDER NAM MOS MOST ZONES EXCEPT UP N WE WILL COMP BECAUSE OF OUR LWR CONFID. DIFS CONT ON THU/THU NGT AS TO HOW MUCH PCPN WILL OCR. BOTH THE GFS AND NAM ARE FORECASTING STG HGT FALLS FROM THU AFTN INTO NGT WITH A STG SHRT WV MOVG THRU. NO WAA AND Q-VEC DOES NOT SHOW MUCH SUPPORT FOR MSRBL PCPN ATTM. NEVERTHELESS...THE HGT FALLS ARE IMPRESSIVE AND THE COOLING ALF WILL INCR THE INSTAB. FOR NOW WOULD LIKE TO KEEP A MNTN OF PCPN IN OUR ZONES EVEN IF ITS JUST LGT OR SPRINKLES/ FLURRIES. UNLESS THE COLD AIR (OR CLOUDS) COME IN FASTER THAN CUR THINKING...WE BLV THE MILDER NAM MOS (MOST PLACES) LOOKS BETTER. GUID MIN TEMPS FOR THU NGT ARE FAIRLY CLOSE AND WON/T DIFFER MUCH FROM THEM. && .LONG TERM (FRIDAY THROUGH TUESDAY)... THE COLD INIT AT H8 BY THE GFS IN CENTRAL CANADA BLEEDS INTO ITS FRI TEMP FCSTS AS BOTH THE UKMET AND NAM ARE 2-3C WRMR. EVEN WITH THOSE TOASTIER NUMBERS...ITS GOING TO BE TOUGH TO CLIMB MUCH THROUGH THE 40S IN THE CSTL PLAIN (LWR INLD). IT IS SORT OF ODD TO SEE THE GFS HAVE HIGHER GUID MAX TEMPS WITH ITS MOS IN SPITE OF BEING COLDER AT H8. THERE IS BETTER MDL CONSENSUS ABT THE WEEKEND SYS. THE TROF IS STGR THAN THE GFS HAS INIT S OF ALASKA (SO FTHR N IN THE LONG RUN?) AND UNTIL THIS SYS FEAT COMES ASHORE AROUND THE 12Z RUN ON FRI WE/RE GOING TO SEE A LARGER THAN TYPICAL SPREAD IN MDL SOLNS. OUR INIT THOUGHTS BASED ON DEC CLIMO AND THE GFS FCSTD H2.5 JET LOCN IS THAT THE CHCS OF THIS LO MOVG TOO FAR S TO AFFECT OUR CWA IS PRETTY LOW. WE BLV THE GFS NORMALLY HAS MORE THAN ITS TYPICAL SE BIAS IN DEC AND AS LONG AS ITS H2.5 JET IS OVR US...IT HAS A CHC OF PULLING PCPN FTHR TO THE N THAN EVEN IT HAS WITH THE 00Z RUN. CWA WILL HAVE THE RAIN/SNOW LINE GO THRU US WITH MOST PLACES PRBLY STARTING AS SNOW. A KIND OF STABLE FLAT WAVE IS BETTER FOR SNOW AS IT SHLD MINIMIZE THE WAA ALF THAT WOULD LEAD THIS TIME OF YEAR TO MORE OF A WINTRY SLOP (PL/FZRA). THERE IS LESS MDL CONSENSUS WITH THE FOLLOWING SYS AS THE UKMET AND CAN GGEM TRY TO PHASE SOME OF THE ENERGY FROM THE QUEBEC PV WITH THE NEXT SHRT WV WHL MOST OF THE OTHER MDLS ARE KEEPING THEM SEPARATE...AGAIN FOR NOW OR FOR AT LEAST THIS RUN. ANYWAY ONE SLICES IT...WINTER IS HERE && .AVIATION... COLD FRONT IS CURRENTLY ABOUT HALF WAY ACROSS NJ. THE FORWARD PROGRESSION HAS SLOWED BUT IT SHOULD MOVE OFF THE COAST AROUND DAYBREAK AND THEN WEAKEN AS IT DRIFTS OFFSHORE. ALL OF THE HEAVY RAIN HAS MOVED OFF TO THE EAST. IFR/LIFR CONDS AHEAD OF THE FRONT BECOME MVFR AND THEN VFR BEHIND THE FRONT. EARLY MORNING OVERCAST SC WILL BECOME BKN BY MID OR LATE MORNING AND THEN SCT IN THE AFTERNOON. EXPECT MOSTLY CLEAR SKIES TONIGHT. && .MARINE... WINDS SPEEDS HAVE COME DOWN, EVEN AHEAD OF THE FRONT. MAY HAVE A FEW GUSTS TO AROUND 20 KT LATER TODAY IN THE COOLER AIR BUT DONT EXPECT SCA GUSTS. WILL KEEP SCA ON THE OCEAN FOR SEAS. WAVEWATCH ONLY LOWERS SEAS AT BUOY 44009 TO 6 FT TONIGHT AND THURSDAY BEFORE BRINGING THEM BACK UP TO 7 FT THURSDAY NIGHT THROUGH FRIDAY NIGHT. ILL GO SLIGHTLY LOWER BUT WILL KEEP SCA UP ON THE OCEAN THROUGH MIDDAY SATURDAY. WINDS WILL PROBABLY REACH SCA CRITERIA LATE THURSDAY NIGHT AND/OR FRIDAY BUT SINCE ITS NOT IN THE FIRST 3 PERIODS OF THE FORECAST, WILL NOT HEADLINE ON THE BAY. && .HYDROLOGY... NO STREAM FLOODING PBLMS HAVE BEEN REPORTED IN OUR CWA. MOST STORM TOTALS WERE BTWN 1 AND 2 INCHES WITH SOME POCKETS OF 2 INCHES PLUS IN THE POCONOS AND PASSAIC BASIN. THE HVYST RAIN AVOIDED THE CHRISTINA AND ASSUNPINK AS THEY STAYED WI THEIR BANKS. THE ONE RIVER THAT MIGHT FLOOD IN SECTIONS IS THE RAMAPO. WE WILL LET OUR SVC HYDROLOGIST MAKE THE DECISION ON THAT. BEYOND THIS DO NOT SEE ANY SGFCNT PCPN (RAIN) ON THE HORIZON. LOOK FOR STORM TOTALS IN THE HYDRO PCPN COLLECTION LATER TODAY. THIS EVENT FELL NICELY WI THE 24HR COLLECTIVE PERIOD. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...SMALL CRAFT ADVISORY FOR ANZ450>455 UNTIL 1 PM SATURDAY. && OVERVIEW/SHORT TERM...GIGI LONG TERM...GIZOT & GIGI AVIATION/MARINE...RPW HYDROLOGY...GIGI
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 440 AM EST TUE NOV 29 2005 ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001- 007>010-012>027-PAZ054-055-060>062-067>071-301100- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-QUEEN ANNES- TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX- WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN- NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN- SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- 440 AM EST TUE NOV 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY AND TONIGHT HEAVY RAIN AND WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED LATER TODAY INTO TONIGHT. THERE WILL BE SOME POOR DRAINAGE FLOODING, BUT MOST STREAMS AT THE MOMENT ARE EXPECTED TO REMAIN WITHIN THEIR BANKS. THUNDERSTORMS MIGHT CAUSE SOME STRONG GUSTY WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED. IF POSSIBLE PLEASE REPORT STORM TOTALS EXCEEDING TWO INCHES. TFG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1111 PM EST TUE NOV 29 2005 MDZ008-300730- CECIL- INCLUDING THE CITY OF...ELKTON 1111 PM EST TUE NOV 29 2005 ...MINOR TIDAL FLOODING CONTINUING... AT 1042 PM EST, THE TIDE LEVEL OF THE CHESAPEAKE BAY AT CHESAPEAKE CITY WAS 4.3 FEET MEAN LOWER LOW WATER. MINOR TIDAL FLOODING BEGINS AT 3.5 FEET WITH MODERATE FLOODING BEGINNING AT 4.5 FEET MEAN LOWER LOW WATER. AT 915 PM THIS EVENING, A MAXIMUM HEIGHT OF 4.7 FEET MEAN LOWER LOW WATER OCCURRED. WATER LEVELS HAVE BEEN FALLING SINCE THAT TIME AND WILL CONTINUE TO FALL THROUGHOUT THE NIGHT, DROPPING BELOW FLOOD STAGE AFTER MIDNIGHT. RPW
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2005Every state in 2005This day in weather historyWarnings in New Jersey, November 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5483193.